Advertisement

Numerische Mathematik

, Volume 35, Issue 3, pp 277–291 | Cite as

On the efficient solution of nonlinear finite element equations I

  • Hans Detlef Mittelmann
Sign-Stability in Difference Schemes for Parabolic Initinal-Boundary Value Problems

Summary

On the efficient solution of nonlinear finite element equations. A fast numerical method is presented for the solution of nonlinear algebraic systems which arise from discretizations of elliptic boundary value problems. A simplified relaxation algorithm which needs no information about the Jacobian of the system is combined with a correspondingly modified conjugate gradient method. A global convergence proof is given and the number of operations required is compared with that of other algorithms which are equally applicable to a large class of problems. Numerical results verify the efficiency for some typical examples.

Subject Classifications

AMS(MOS) 65N30 65H10 65K10 CR: 5.17, 5.15 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Axelsson, O.: Nävert, U.: On a graphical package for nonlinear partial differential equation problems. Inf. Process. 77, Proc. IFIP Congr., Toronto 1977, 103–108 (1977)Google Scholar
  2. 2.
    Concus, P.: Numerical solution of the minimal surface equation. Math. Comp.21, 340–350 (1967)Google Scholar
  3. 3.
    Concus, P., Golub, G.H., O'Leary, D.P.: Numerical solution of nonlinear elliptic partial differential equations by a generalized conjugate gradient method. Computing19, 321–339 (1978)Google Scholar
  4. 4.
    Cooper, L.: Location-allocation problems. Operations Res.11, 331–343 (1963)Google Scholar
  5. 5.
    Gentzsch, W.: Über eine Variante des SOR-Verfahrens zur Lösung großer nichtlinearer Gleichungssysteme. Z. Angew. Math. Mech.57, T 281-T 282 (1977)Google Scholar
  6. 6.
    Hackbusch, W.: On the fast solutions of nonlinear elliptic equations. Numer. Math.32, 83–95 (1979)Google Scholar
  7. 7.
    Katz, N.: On the convergence of a numerical scheme for solving some locational equilibrium problems. SIAM J. Appl. Math.17, 1224–1231 (1969)Google Scholar
  8. 8.
    Meis, Th.: Zur Diskretisierung nichtlinearer elliptischer Differentialgleichungen. Computing7, 344–352 (1971)Google Scholar
  9. 9.
    Mittelmann, H.D.: Numerische Behandlung nichtlinearer Randwertprobleme mit finiten Elementen. Computing18, 67–77 (1977)Google Scholar
  10. 10.
    Mittelmann, H.D.: On the approximation of capillary surfaces in a gravitational field. Computing18, 141–148 (1977)Google Scholar
  11. 11.
    Oettli, W.: Einzelschrittverfahren zur Lösung konvexer und dual-konvexer Minimierungsprobleme. Z. Angew. Math. Mech.54, 334–351 (1974)Google Scholar
  12. 12.
    Ortega, J.M., Rheinboldt, W.C.: Iterative solution of nonlinear equations in several variables. New York: Academic Press 1970Google Scholar
  13. 13.
    Schechter, S.: Iteration methods for nonlinear problems. Trans. Amer. Math. Soc.104, 179–189 (1962)Google Scholar
  14. 14.
    Schechter, S.: On the choice of relaxation parameters for nonlinear problems. In: Numerical solution of systems of nonlinear algebraic equations (G.D. Byrne, C.A. Hall, eds.). New York: Academic Press 1973Google Scholar

Copyright information

© Springer-Verlag 1980

Authors and Affiliations

  • Hans Detlef Mittelmann
    • 1
  1. 1.Abteilung Mathematik der Universität DortmundDortmund 50Germany (Fed. Rep.)

Personalised recommendations